Louisiana, 2010

Flood and Damaging Winds in Louisiana, August 5, 2010

August 5, 2010 · NWS LCH · 3 events in 2 counties and zones

Clusters of strong to severe thunderstorms moved across southwest Louisiana throughout the day on August 5, producing several reports of wind damage and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Clusters of strong to severe thunderstorms moved across southwest Louisiana throughout the day on August 5, producing several reports of wind damage and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 5, 8:41 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 5, 8:41 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
941 AM CDT THU AUG 5 2010

.UPDATE...
SEEING A BIT MORE CONVECTION ON RADAR THIS MORNING COMPARED TO THE
PAST COUPLE OF DAYS. LOOKS LIKE AN EASTERLY WAVE/INVERTED TROF
WILL TRY TO COME AROUND THE UPPER LEVEL RIDGE AND INTO THE
FORECAST AREA TODAY. THIS WILL ALLOW CONVECTION TO DEVELOP...ESPECIALLY
OVER THE EASTERN ZONES BY AFTERNOON. STORMS HAVE BEEN A LITTLE
ROBUST OVER THE COASTAL WATERS...AND ALSO ACTIVITY AROUND BATON
ROUGE SLOWLY HEADING THIS WAY. WILL ADD SOME WORDING TO THE MARINE
ZONES OF LOCALLY HIGHER WINDS AND SEAS NEAR STORMS. STORMS LATER
THIS AFTERNOON MAY ALSO PRODUCE SOME STRONG WINDS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

AS FAR AS TEMPERATURES GO...DUE TO EARLIER CONVECTION AND
CLOUDS...TEMPERATURES RUNNING A TAD LOWER THIS MORNING THAN
YESTERDAY. WILL KEEP HEAT ADVISORY GOING AS AFTERNOON HEAT INDEX
VALUES WILL BE CLOSE ENOUGH TO LOCAL CRITERIA...ESPECIALLY OVER
WESTERN ZONES AND AWAY FROM ANY CONVECTION.

RUA

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT THU AUG 5 2010/

AVIATION...SCATTERED TSTMS MOVING INTO THE AEX TERMINAL WITH
GUSTS TO 25 KNOTS AND IFR VIS IN TEMPO HEAVY RAIN OVER THE NEXT
COUPLE OF HOURS. OTHERWISE VFR TODAY FOR THE TERMINALS WITH
MENTION OF CB FOR ALL BY LATE MORNING...VCTS FOR ARA AND LFT AS AN
INVERTED TROF BRINGS IN SOME ADDITIONAL MOISTURE.

SWEENEY

PREV DISCUSSION... /ISSUED 551 AM CDT THU AUG 5 2010/

DISCUSSION...
LATEST UPPER AIR ANALYSIS/WATER VAPOR IMAGERY SHOWED E-W ORIENTED MID/UPPER
LEVEL RIDGE AXIS TO OUR NORTH/NORTHWEST...WITH MULTIPLE SMALL EMBEDDED
VORT LOBES EMBEDDED IN THE EAST/NORTHEAST FLOW OVER THE REGION. SFC PATTERN
CONTINUES TO BE RATHER NON-DESCRIPT...WITH HIGH PRESSURE STRETCHING
ACROSS THE NORTHERN GULF.

REGIONAL RADARS SHOW ISOLATED CONVECTION ALREADY UNDERWAY...WITH A
DECENT LITTLE CLUSTER SLOWLY SPREADING FROM AVOYELLES PARISH INTO
RAPIDES. OBVIOUS MCV FROM EARLIER CONVECTION TO OUR EAST WAS NOTED
IN BOTH SATELLITE AND RADAR IMAGERY OVER SOUTH CENTRAL LOUISIANA...WITH
ANOTHER MORE SUBTLE ON POSSIBLY OVER SOUTH CENTRAL MS. THE FORMER ALMOST
CERTAINLY CONTRIBUTED TO THE CONVECTIVE DEVELOPMENT OVER EAST CENTRAL
LOUISIANA. THESE FEATURES...ALONG WITH THE SUBTLE VORT LOBES...WILL
CONTINUE TO TRACK WEST/SOUTHWEST ACROSS THE GULF COAST REGION.
THIS GENERAL PATTERN WILL HOLD THROUGH AT LEAST THE FIRST HALF OF
THE WEEKEND...SO EASTERN ZONE POPS THROUGH SATURDAY WERE INCREASED
SLIGHTLY FROM PREVIOUS FORECAST...BUT STILL REMAIN BELOW NUMERICAL
MOS GUIDANCE...WHICH IN SOME CASES HAS SHOT UP QUITE DRAMATICALLY.
GIVEN THE RATHER PALTRY CONVECTIVE ACTIVITY THE PAST COUPLE OF
DAYS...WOULD PREFER TO SEE HOW TODAY PANS OUT BEFORE ANY FURTHER
INCREASES ARE MADE.

ASSUMING THAT CONVECTION REMAINS ON THE ISOLATED TO PERHAPS
SCATTERED SIDE TODAY...FORECAST TEMPERATURES IN COMBINATION WITH
DEWPOINTS PROGGED IN THE LOWER TO MID 70S ARE STILL ON TARGET TO
YIELD HEAT INDEX VALUES AOA 108 DEGREES. THUS...THE INHERITED HEAT
ADVISORY WILL CONTINUE. TEMPERATURES TOMORROW LOOK TO BE A LITTLE
COOLER...WITH MOT MUCH ADDITIONAL CHANGE THROUGH THE WEEKEND.
AS A RESULT...DERIVED APPARENT TEMPERATURES ARE COMING UP A LITTLE
SHY OF HEAT ADVISORY CRITERIA...BUT IT WILL BE A CLOSE CALL. FOR
NOW...CONCUR WITH PREVIOUS FORECASTER AND WILL LEAVE OUT...BUT
WILL CONTINUE TO MONITOR TRENDS.

FORECAST EARLY NEXT WEEK BECOMING A LITTLE MORE COMPLICATED...AS
THE RIDGE REBUILDS...BUT CENTERED FARTHER NORTH...AND A TROF DIGS
ACROSS THE EASTERN CONUS. GLOBAL MODELS SHOW THE BASE OF THE TROF
PINCHING OFF AND RETROGRADING WESTWARD OVER THE NORTHERN GULF
UNDERNEATH THE RIDGE...AND THERE IS INCREASING MODEL SUPPORT FOR A
SFC REFLECTION TO DEVELOP...WITH A COUPLE OF THEM SHOWING SOME
DEGREE OF WARM CORE TRANSITION. PROGS AT THIS TIME POINT TO THE
FEATURE REMAINING TO OUR EAST...BUT IT IS SOMETHING THAT WILL BEAR
WATCHING IN SUBSEQUENT MODEL RUNS.

MARINE...
LIGHT ONSHORE WINDS AND LOW SEAS ARE EXPECTED THROUGH THE WEEK AS
HIGH PRESSURE REMAINS SITUATED OVER THE GULF OF MEXICO...WITH
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
THROUGH MUCH OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  95  80  95  79  95 /  30  20  30  20  30
KBPT  96  78  96  79  96 /  20  20  20  20  20
KAEX  99  78  97  78  97 /  40  20  40  20  40
KLFT  95  81  95  79  95 /  40  20  40  20  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.

TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

GM...NONE.
&&
Hazardous weather outlook, Aug 5, 5:05 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 AM CDT THU AUG 5 2010

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-061115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
605 AM CDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 11 AM TO 7 PM.

THE COMBINATION OF HIGH TEMPERATURES IN THE UPPER 90S TO LOW
100S...ALONG WITH HIGH RELATIVE HUMIDITY LEVELS...WILL RESULT IN
THE HEAT INDEX...OR THE APPARENT TEMPERATURE AS PERCEIVED BY
HUMANS...REACHING FROM 105 TO 110 DEGREES DURING THE AFTERNOON.
THESE VALUES WILL RESULT IN DANGEROUS HEAT FOR ANY OUTDOOR
ACTIVITIES.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY
AND TONIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE PERIOD.
ADDITIONAL HEAT ADVISORIES ARE NOT EXPECTED AT THIS TIME...WITH
HEAT INDEX VALUES FORECAST TO REMAIN BELOW 108 DEGREES.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL ALSO CONTINUE TO BE
POSSIBLE. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-061115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
605 AM CDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

LIGHT WINDS AND LOW SEAS WILL CONTINUE. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT WINDS AND LOW SEAS WILL CONTINUE. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
PERIOD. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

13

In the hours before

Special weather statement, Aug 5, 10:24 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1124 AM CDT THU AUG 5 2010

LAZ028-029-032-033-043>045-051730-
RAPIDES LA-AVOYELLES LA-EVANGELINE LA-ST. LANDRY LA-
UPPER ST. MARTIN LA-LAFAYETTE LA-ACADIA LA-
1124 AM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...AVOYELLES...
EVANGELINE...ST. LANDRY...LAFAYETTE...ACADIA AND ST. MARTIN PARISHES
UNTIL 1230 PM CDT...

AT 1113 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 9 MILES
NORTHEAST OF SIMMESPORT TO LAFAYETTE...MOVING WEST AT 25 MPH.

THE BAND OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
BIG BEND...SCOTT...GRAND COTEAU...SUNSET...CANKTON...LEBEAU AND
OPELOUSAS.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

JT
Special weather statement, Aug 5, 10:48 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1148 AM CDT THU AUG 5 2010

LAZ041-051-051745-
CAMERON LA-CALCASIEU LA-
1148 AM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON AND CALCASIEU PARISHES
UNTIL 1245 PM CDT...

AT 1142 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
AN AREA OF 40 MPH WIND GUSTS FROM PREVIOUS THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES EAST OF LACASSINE NATIONAL WILDLIFE
REFUGE TO CAMERON. THE AREA IS MOVING WEST AT 30 MPH.

THE WIND GUSTS WILL AFFECT AREAS IN AND AROUND...LACASSINE NATIONAL
WILDLIFE REFUGE...GIBBSTOWN...SWEET LAKE...HACKETTS CORNER...HEBERTS
MARINA AND GRAND LAKE.

THE PRIMARY THREAT IS WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

JT
Special weather statement, Aug 5, 11:19 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1219 PM CDT THU AUG 5 2010

LAZ028-029-031>033-042-043-051815-
RAPIDES LA-AVOYELLES LA-EVANGELINE LA-ALLEN LA-ST. LANDRY LA-
ACADIA LA-JEFFERSON DAVIS LA-
1219 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...AVOYELLES...
EVANGELINE...ALLEN...ST. LANDRY...ACADIA AND JEFFERSON DAVIS PARISHES
UNTIL 115 PM CDT...

AT 1214 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM WIND GUSTS...ITS LEADING EDGE EXTENDING ALONG A LINE
FROM 9 MILES WEST OF ACME TO 7 MILES NORTH OF CROWLEY. THE LEADING
EDGE IS MOVING WEST AT 15 MPH.

THE WIND GUSTS TO NEAR 40 MPH WILL AFFECT AREAS IN AND AROUND
...EVERGREEN...SAVOY...BROUILLETTE...MAXIE...MARKSVILLE AND
CHATAIGNIER.

THESE WIND GUSTS COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

JT
Local storm report, Aug 5, 11:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1220 PM CDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND GST     8 S LAFAYETTE           30.10N 92.03W
08/05/2010  E50 MPH          LAFAYETTE          LA   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED WIND GUST NEAR 50 MPH 8 MILES
            SOUTH OF LAFAYETTE AIRPORT.

&&

DJONES
Special weather statement, Aug 5, 11:26 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1226 PM CDT THU AUG 5 2010

LAZ044-045-051>054-051830-
UPPER ST. MARTIN LA-CAMERON LA-LAFAYETTE LA-VERMILION LA-ST. MARY LA-
IBERIA LA-
1226 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON...LAFAYETTE...
VERMILION...ST. MARY...IBERIA AND ST. MARTIN PARISHES UNTIL 130 PM
CDT...

AT 1223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
BAND OF STRONG THUNDERSTORMS FROM 8 MILES WEST OF PECAN ISLAND TO
JEANERETTE. THIS BAND IS ABOUT STATIONARY.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

JT
Special weather statement, Aug 5, 11:52 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1252 PM CDT THU AUG 5 2010

LAZ042>044-052-051845-
LAFAYETTE LA-VERMILION LA-ACADIA LA-JEFFERSON DAVIS LA-
1252 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...VERMILION...ACADIA
AND JEFFERSON DAVIS PARISHES UNTIL 145 PM CDT...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
BAND OF STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF LAKE ARTHUR TO
CROWLEY. THE BAND IS ABOUT STATIONARY.

STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ESTHERWOOD...MIDLAND...WELSH...MERMENTAU...RAYNE...EGAN...JE
NNINGS...EVANGELINE AND ROANOKE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

JT

The radar

The Lake Charles radar (KLCH), 54 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Jefferson Davis

When
August 5, 12:00 PM CST to 2:00 PM CST
Where
Jefferson Davis County, 1.23 mi N of Jennings Arpt to 2.03 mi SSW of Jennings
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
30.248, -92.670

Lake Charles American Press reported widespread street flooding throughout the city of Jennings due to heavy rainfall from afternoon thunderstorms.

Thunderstorm Wind, Beauregard

When
August 5, 1:10 PM CST
Where
Beauregard County, 4.2 mi NNE of Dry Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.729, -93.033

Beauregard Parish Sheriff Office reported a tree was blown down along Highway 113 between Sugartown and Dry Creek.

Thunderstorm Wind, Beauregard

When
August 5, 1:25 PM CST
Where
Beauregard County, 1.3 mi NNW of Dry Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.688, -93.055

Beauregard Parish Sheriff Office reported a tree was blown down on Joe Gray Road near Dry Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257865, 257867, 257868.